Chapter 41 DRUGS AND LIVER DISEASE
The liver plays a central role in the elimination of a large number of medications. It has an elaborate mechanism of transporters that can transfer drugs from the circulation into the hepatocyte and then their metabolic products into bile or back into the circulation for renal clearance.
The liver also has a sophisticated series of metabolic enzymes, which, in general, convert drugs from lipophilic substances to hydrophilic substances that can be more easily eliminated. The cytochrome P450 enzymes, which play the major role in drug metabolism, may produce reactive metabolites during this process and these are thought to be the mechanism by which many adverse hepatic reactions occur.
Underlying preexisting liver disease: hepatotoxicity caused by isoniazid is more common in patients with viral hepatitis and/or HIV infection. Also HIV patients undergoing antiretroviral treatment have a higher risk of severe hepatotoxicity when co-infected with hepatitis B or C viruses, and an increased risk of hepatotoxicity from sulfamethoxazole/trimethoprim.
Genetic factors: genetic variations in human leucocyte antigen (HLA) molecules can predispose individuals to immunoallergic drug hepatotoxicity. Certain HLA class II alleles are important in explaining why a given drug may cause different patterns of liver damage in certain individuals. Susceptibility to isoniazid hepatotoxicity in predisposed individuals may be due to a relationship between N-acetyltransferase 2 deficiency and the propensity to develop hepatotoxicity.
Drug-related hepatotoxicity can mimic clinically and histologically almost any type of liver disease (Table 41.1). Presenting symptoms are similarly diverse, from asymptomatic elevations of liver function tests to coma secondary to fulminant hepatic failure. Anorexia and tiredness can be the presentations of hepatitic reactions while itch, dark urine and jaundice occur in more severe cholestatic syndromes.
|Acute hepatocellular necrosis||Isoniazid, cloxacillin, halothane, methyldopa, paracetamol|
|Fatty liver||Tetracycline, valproic acid, corticosteroids, non-steroidal antiinflammatory drugs, perhexiline, amiodarone|
|Granulomatous reactions||Hydralazine, allopurinol, carbamazepine|
|Acute cholestasis||Oral contraceptive steroids, anabolic androgens, chlorpromazine, flucloxacillin|
|Chronic cholestasis||Chlorpromazine, flucloxacillin, amitriptyline|
|Chronic hepatitis/necrosis||Methyldopa, nitrofurantoin, dantrolene|
|Fibrosis and cirrhosis||Methotrexate|
|Vascular disorders||Oral contraceptive steroids, anabolic androgens, azathioprine|
A thorough drug history has to be taken in all patients presenting with symptoms or investigations suggesting liver disease. This needs to include all medications taken over the previous 3 months, including over-the-counter preparations and complementary medicines. If the suspicion of hepatic drug reaction is high, the patient may need to be questioned again and the local medical officer and the local pharmacist called to ascertain all medications taken.